Uridine Triacetate for 5-FU or Capecitabine Toxicity
By Insights From: Samuel J. Klempner, MD, The Angeles Clinic and Research Institute; Cedar Sinai Medical Center; Alice Beers, RN, BSN, OCN, MedStar Health System
PUBLISHED THURSDAY, JANUARY 1, 1970
Alice Beers, RN, BSN, OCN: I think healthcare professionals need to be very cognizant of the fact that people can have severe reactions to 5-FU and capecitabine. Historically, we think of these as pretty benign drugs. We’ve had 5-FU out since the ’60s. We tell people, “Oh, it’s one of our oldest and most tried-and-true chemotherapies—very well tolerated. You shouldn’t have any trouble at all.” And I think that can be a disservice to the patient because they may think, “Oh, my goodness, I’m having all these side effects, but that’s not supposed to happen. I’m not going to report those side effects. I don’t want the doctor to discontinue my treatment.” And it’s the exact opposite of what we need. We need people to realize that they can have severe side effects. We don’t see it in many patients, but in the event that you are that person who has that severe toxicity, we need to hear from you, we need to intervene, we need to be able to give you an antidote, and we need to look at administering Vistogard within that 96-hour window. It can really save someone’s life.
Samuel J. Klempner, MD: I think for treating oncologists, the practical advice when considering Vistogard is really more about recognition of the toxicity itself or the potential overdose rather than drug administration. The drug administration is relatively easy, the drug is well tolerated, and the course is only 5 days. Given the known side effects, which are primarily GI—so nausea, vomiting, and diarrhea—it would not be unreasonable to administer preemptive antiemetics in people being treated with Vistogard, because it’s very important to get the full course and not miss any of the doses.
Similarly, from the clinical and preclinical data, there does not appear to be any interaction with food. So, oftentimes to minimize nausea, we’ll recommend patients take medications with food. Taking Vistogard with a small meal 4 times a day may minimize the nausea and improve adherence. Also practical is that patients may begin to improve early on during the course of Vistogard, and stopping early because of patient improvement would not be advised. Patients should complete the 5-day course regardless of complete resolution of their toxicity or lack of development of any symptoms from their overdose—adherence, education that the patients cannot miss any doses. If a dose is missed, it probably should be replaced. And then preemptive antiemetics, as well as food, would be some things to consider.
Alice Beers, RN, BSN, OCN: I would like healthcare professionals to take this seriously. I have seen this in patients. I had a patient who died unexpectedly at an outside hospital. At the time that she died, we weren’t taking care of her directly. I was hearing information from her daughter and putting the pieces together really retrospectively. It’s not until we were able to be educated and had knowledge that this is something that happens to patients that we realized, in the appropriate recognition situation, they can be given an antidote such as Vistogard. It’s a matter of taking this seriously. You may not have seen this in your practice yet, and it is one of those things that you could never see in your practice. But, in the event that you do have a patient who’s experiencing these early-onset toxicities, is experiencing side effects from an overdose, or has had an overdose and you are not sure what to do, it’s critically important to understand that the patient could experience life-threatening side effects and needs to have the opportunity to have an antidote administered as soon as possible.
Samuel J. Klempner, MD: My personal experience with uridine triacetate was actually quite an interesting case. I was serving my time on the inpatient oncology service when my colleague’s patient was admitted electively for 5-FU administration. This was a younger gentleman with an advanced squamous cell carcinoma. His disease was complicated by preexisting end-stage renal disease, and he was actually on dialysis. So, he was admitted electively after discussion with the pharmacy, nursing, and the clinician to optimize the administration and timing of dialysis around his 5-FU. He was admitted to the hospital. The dosing was calculated based on his dialysis schedule as well as his disease, and he was given administration according to the agreed-upon dosing. He was clearly a candidate for therapy. Otherwise, he was highly functional.
Unfortunately, despite the best efforts to adjust his dose for his medical comorbidities, within about 48 hours into his infusion, he was found to be acutely confused, as well as in a cardiac arrhythmia on a monitor. He decompensated quite quickly, requiring ICU admission, intubation, and hemodynamic support. Thanks in part to a wonderful oncology pharmacist who was on our service, as well, we recognized this as a life-threatening toxicity most likely related to the 5-FU administration. He had other typical findings, including acute neutropenias. He actually had a cardiomyopathy, and then he went on to develop severe mucositis.
We obtained uridine triacetate as part of the single patient IND emergency use protocol, and the full course was given—10 g every 6 hours for 20 doses via a nasogastric tube. It was impressive to watch. The patient’s arrhythmia and cardiomyopathy resolved on echocardiogram. Hemodynamic support was withdrawn almost immediately, and subsequently, his mucositis and cytopenias recovered with an addition of growth factor support. He came out of the ICU and walked out of the hospital, and certainly he is not inconsistent with the life-threatening or severe toxicity population that was included in the Vistogard label. He went on to receive further chemotherapy. Interestingly, he had quite a nice response to the 5-FU he did receive, with a decrease in his primary neck mass.
Alice Beers, RN, BSN, OCN: I think the unmet need for patients who have gotten 5-FU or capecitabine and are experiencing significant toxicity is to take them seriously when they call or when they come into the office with side effects that are really outside the realm of what you would normally see. With the patients who are getting infusional 5-FU, it is important that they are talking with you as soon as they start to develop abnormal symptoms, because they do have a limited window. With capecitabine, it could be—not always—a little bit easier to get that patient an antidote, because the cycle of therapy is longer. They’re generally on for a period of 2 weeks or maybe even longer if they’re getting radiation for rectal cancer. But it’s a matter of being able to tell the patient that there is no such thing as an unwarranted phone call, there’s no such thing as a silly question, and there’s no such thing as a side effect that you should not be able to call and reach out to your provider for.
I think the programs that are in place are really as a result of the antidote being available—Vistogard being on the market—and of providers being open-minded when they maybe read a case report or hear from a colleague that this is a serious situation and not saying, “Oh, it’s never going to happen to me; it’s never going to happen to my patients,” because you don’t know who that patient is who could experience this problem, unless you allow yourself as a provider to receive that information, think about that information, and to be wary that you could be seeing this in your patient population.
Samuel J. Klempner, MD: The unmet needs for patients being treated with capecitabine or infusional 5-FU are really biomarkers for identification of patients who may be at risk for developing toxicities or overdose in the first place. What’s needed is improvement in systems to minimize the chances of overdose, whether this is adjustments to pump technologies and infusional technologies; whether it’s improved educational materials for both patients and practices so that we understand and recognize these toxicities earlier, and then identification of patients who may be at risk; whether this research is technology—such as 5-FU degradation in peripheral blood mononuclear cells—being ultimately translated to routine clinical practice; and whether this is a larger data set that leads to the appreciation of fine-tuning the dose based on renal function, age, BSA potentially, and underlying hepatic function are the greatest unmet needs. So, education and biomarkers of early toxicity are probably the most important areas to improve our management of overdose and toxicity.
Alice Beers, RN, BSN, OCN: I think where we are headed in terms of treating chemotherapy toxicity—specifically, for 5-FU and capecitabine—is awareness. In our health system, it took just a couple of cases where we started out not having the education and not understanding what was going on, to then becoming aware of this as a serious clinical issue, becoming aware of the availability of Vistogard as an antidote, and then really insisting that we have it available. This is so we’re not placing ourselves, as clinicians, in a situation where we’ll say, “Well, we’ll wait to see if this happens, and then we’ll figure out how to get this medication available.” We have it on our formulary. We have a supply in our pharmacy. We’ve disseminated the information throughout our health system so that it’s available. We know the mechanisms by which we’re able to get this delivered to a patient if they have to have it at home and being prepared. I think that’s really the most important thing.
Transcript Edited for Clarity
You must log in to use this feature, please click here to login.